Alert archive / New York / Snow Squall Warnings in 2025

Snow Squall Warning 13, NWS Albany, NY

December 4, 20254 counties in New York

NWS Albany, NY issued this snow squall warning at Dec 4, 2025, 11:25 AM EST for 4 counties in New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2025, 11:25 AM EST (16:25 UTC)
Expired
Dec 4, 2025, 12:15 PM EST
In force
50 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

Counties Fulton County, NY, Montgomery County, NY, Schenectady County, NY, Schoharie County, NY

The radar

The Albany radar (KENX), 48 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WWUS51 KALY 041625
SQWALY

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Albany NY
1125 AM EST Thu Dec 4 2025

NYC035-057-093-095-041715-
/O.NEW.KALY.SQ.W.0013.251204T1625Z-251204T1715Z/
Schenectady NY-Fulton NY-Schoharie NY-Montgomery NY-
1125 AM EST Thu Dec 4 2025

The National Weather Service in Albany has issued a

* Snow Squall Warning for...
  Western Schenectady County in east central New York...
  Southwestern Fulton County in eastern New York...
  Northeastern Schoharie County in east central New York...
  Montgomery County in eastern New York...

* Until 1215 PM EST.

* At 1124 AM EST, a dangerous snow squall was located over
  Canajoharie, moving east at 40 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

This includes the following highways...
 Interstate 88 near exit 23.
 Interstate 90 between exits 27 and 29.

Locations impacted include...
Amsterdam, Canajoharie, Fonda, Glenville, Duanesburg, Fort Plain, St.
Johnsville, Ephratah, Sharon Springs, Fort Johnson, Delanson, Ames,
Rotterdam Junction, Tribes Hill, Central Bridge,
Pattersonville-Rotterdam Junction, Glen, Carlisle, Sharon, and
Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4291 7475 4303 7469 4293 7400 4292 7398
      4268 7425 4277 7462 4279 7467 4283 7465
      4286 7476
TIME...MOT...LOC 1624Z 286DEG 35KT 4291 7453 

SNOW SQUALL...OBSERVED

$$

33

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this snow squall warning went out at Dec 4, 6:15 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 4, 6:15 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
615 AM EST Thu Dec 4 2025

.SYNOPSIS...
Today, scattered snow showers and snow squalls are
expected ahead of an arctic cold front. Tonight will be the
coldest night of the season so far, with temperatures below zero
for most high terrain areas, and even some northern valley
areas. After a dry and cold day Friday, there will be a few
chances for some light snow showers through the long term, with
continued below normal temperatures.

&&

.SHORT TERM /THROUGH SATURDAY/...
Key Messages:

- Isolated to scattered snow squalls expected ahead of an arctic
  front today, especially for areas north and west of the Capital
  District.

- Wind gusts this afternoon and evening are expected to approach
  but fall just short of advisory criteria (46+ mph) for
  portions of the Mohawk Valley, Capital District, and
  Berkshires.

- In wake of the Arctic front, bitterly cold temperatures are
  expected tonight.

Discussion: As of 2:10 AM EST...Current sfc analysis shows a 992 mb
sfc low located over the eastern portion of Hudson Bay, with a
trailing cold front located back over the Great Lakes. Ahead of the
cold front, skies are mostly cloudy, which has helped to hold
temperatures a few to several degrees above latest NBM guidance,
with 20s to around 30 for most areas. We are also seeing light snow
showers moving into the western ADKs and western Mohawk Valley with
a corridor of enhanced low to mid-level moisture ahead of the cold
front and associated upper troughing. These snow showers should
continue to expand eastwards as we head through the rest of the
night and the first half of this morning. Portions of the southern
ADKs could pick up an inch or two of new snow, with a coating to
less than an inch possible in the Western Mohawk Valley and in the
southern Greens.

Today...Main focus will be potential for snow squalls ahead of/with
the arctic cold front as it tracks through our region from west
to east from late morning through the afternoon. Latest
guidance is in good agreement that the best chance for snow
squalls will be mainly for areas along and north of I-90, which
is were the snow squall parameter is >1 in the hi-res guidance.
This makes sense, as this is where the best low-level
convergence/FGEN and SBCAPE values of up to around 75 J/kg will
be located. Any snow squalls could put down a quick coating to
an inch of snow and lead to significantly reduced visibilities.
With high temperatures near or below freezing for this area,
roads could therefore become slippery in any snow squalls.

With 850 mb temperatures dropping to -18C or below, NW flow
trajectories, and inversion heights around 700 mb, we may also
see a band of lake effect/lake enhanced snow down the Mohawk
Valley and into the Capital District for a couple hours this
afternoon/early evening. Have gone with a RGEM/NAM blend for QPF
and snow amounts here show the potential for up to a few inches
of snow in the Mohawk Valley and Berkshires (where there will
be upslope enhancement from NW flow), and up to an inch or so in
the Capital District. While the timing of this band looks to be
around the PM commute, snowfall amounts were not high enough to
warrant advisory issuance. This band should shift south into
the Schoharie Valley after sunset briefly before dissipating as
sfc high pressure builds into the Great Lakes.

Other main focus this afternoon and evening is gusty winds.
BUFKIT model forecast soundings show deep mixing within the cold
advection regime behind the arctic front and 40-50 kt at the top of
the BL. 4-6 mb pressure rises in 3 hrs behind the front also
supports wind gusts potentially getting close to advisory
criteria, especially where the NW flow tends to be channeled
down the Mohawk Valley, through the Capital District, and into
the Berkshires. We increased wind gusts substantially from the
NBM and even above the NBM 90th percentile in some areas, but
per coordination with neighboring offices decided to hold off on
the wind advisory given that it looks rather borderline.

Tonight, 1030 mb sfc high pressure builds eastwards from the Great
Lakes, eventually sliding over eastern NY by 12z Friday.
This will allow for winds to become light and will put an end to any
lingering lake effect snow showers. However, with clearing skies and
most areas having a fresh snowpack on the ground, we will see nearly
ideal radiational cooling conditions. Lows will likely range
from the single digits in the Hudson Valley south of Albany to
10-15 below zero in the ADKs, which could be near record daily
lows for some locations. Please see climate section below for
more details. We collaborated with neighboring WFOs to lower
temperatures tonight several degrees below the NBM, and would
not be surprised to see temperatures even colder than our
deterministic forecast for western areas that will have the
longest time spent under the sfc high. While a few high-terrain
areas could hit cold weather advisory criteria, we did not have
enough areal coverage to warrant advisory issuance. Partly to
mostly clear skies and dry conditions persist through Friday. It
will also be quite chilly with daytime highs only in the 10s
(high terrain) to 20s (valleys).

Friday night and Saturday...Temperatures will drop off quickly after
sunset Friday, but the sfc high will be moving off to the east
and high clouds increasing as a southern stream disturbance
slides to the south of our region and a northern stream
disturbance approaches from the Great Lakes. Our
southern/southeastern-most towns could see some light snow
showers or flurries Friday night from the southern system, with
a few snow showers in the ADKs Saturday from the northern stream
shortwave. Any accumulations look minimal at this time. Lows
Friday night will be in the single digits (high elevations) to
10s (valleys) with highs Saturday climbing back into the 20s to
30s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Key Message:

- High confidence in below normal temperatures continuing
  through early next week.

Discussion:
Long term period looks to feature continued below normal
temperatures, with a series of northern stream disturbances expected
to track across our area. Lingering snow showers Saturday evening
should diminish overnight as heights rise aloft and the upper
forcing tracks off to our east. Lows Saturday night mainly in the
10s to 20s. Sunday starts off dry, but another upper shortwave and
strong cold frontal passage will bring additional chances for snow
showers Sunday evening and night. Sunday highs will be in the 20s to
30s, but drop back into the 10s to single digits for lows, with some
below zero readings possible in the ADKs. Winds will likely also
become gusty on Sunday night and Monday behind the arctic front.
Monday will be dry but quite chilly with highs only in the 10s to
20s.

Sfc high pressure builds overhead Monday night, which could lead to
another very cold night. The 12z ECMWF ensemble shows EFI values
for minimum temps of -0.8 to -0.9 across the region Monday
night, giving us fairly high confidence in the potential for
unusually cold temperatures. Lows will likely end up lower than
the current NBM forecast, with below zero readings once again
possible for high terrain areas. Temperatures remain below
normal Tuesday and Wednesday, with another northern
stream/clipper system potentially bring additional chances for
snow showers towards the tail end of the long term period. Cold
temperatures look to persist into the 8-14 day period per latest
CPC guidance, with the CPC also expecting near to above normal
precip for days 8-14.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...An Arctic cold front will move southeast
across the area this afternoon. Scattered snow showers and
squalls will accompany the front. Will continue to mention
PROB30 for any snow squalls which should be brief lasting around
20 minutes or less. Time frame looks to be between 16z-21z from
KGFL to KALB to KPSF. The squalls should weaken prior to
reaching KPOU. Mainly VFR conditions will occur through the 24
hour TAF period, but brief IFR/LIFR vsby and MVFR cigs are
possible within the snow squalls. Also MVFR cigs will continue
at KGFL into this morning. Skies will clear later this afternoon
as high pressure starts to build in from the west. Winds will
initially be west-southwest around 5-10 kt, becoming west-
northwest and increasing to 15-20 kt with gusts of 25- 35 kt
developing. Gusts of 30-40 kt are also likely with any snow
squalls. Winds will decrease to 10-15 kt this evening, then
eventually near calm overnight.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of SHSN.
Monday: No Operational Impact. NO SIG WX.

&&

.CLIMATE...
Record lows for December 5th:

Site:     Record Low (Year)     Forecast Low tonight

KGFL      -6F (1989)            -7F
KALB       2F (1989)             1F
KPOU       7F (1966, 1989)       5F
KPSF       0F (1926)            -2F

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...35
SHORT TERM...35
LONG TERM...07/35
AVIATION...07
CLIMATE...35

In the hours before

Special weather statement, Dec 4, 10:29 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Albany NY
1029 AM EST Thu Dec 4 2025

NYZ038>040-082-041615-
Southern Fulton NY-Northern Fulton NY-Southern Herkimer NY-
Montgomery NY-
1029 AM EST Thu Dec 4 2025

...A SNOW SQUALL WILL AFFECT PARTS OF SOUTHERN FULTON...NORTHERN
FULTON...SOUTHERN HERKIMER...AND MONTGOMERY COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 1029 AM EST, a snow squall was along a
line extending from near Caroga Lake to near Little Falls and moving
east at 35 MPH.

THIS SQUALL WILL BE NEAR...
  St. Johnsville, Caroga Lake, and Caroga Lake Public Campground
  around 1035 AM EST.
  Ephratah around 1040 AM EST.
  Gloversville, Fort Plain, Mayfield, and Cranberry Creek around
  1045 AM EST.
  Johnstown and Northampton Beach Public Campground around 1050 AM
  EST.
  Fonda around 1055 AM EST.
  Tribes Hill around 1100 AM EST.

This includes Interstate 90 between exits 28 and 29A.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

&&

LAT...LON 4332 7488 4329 7472 4323 7454 4324 7442
      4318 7413 4316 7412 4281 7444 4310 7511
TIME...MOT...LOC 1529Z 288DEG 31KT 4322 7449 4304 7482

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 10:29 AM ESTSpecial Weather StatementALYFulton, Montgomery46 min
Dec 4, 10:54 AM ESTSnow Squall WarningALYHerkimer, Montgomery51 min
Dec 4, 11:08 AM ESTSnow Squall WarningALYFulton, Montgomery, Saratoga, Schenectady52 min
Dec 4, 11:56 AM ESTSnow Squall WarningALYAlbany, Montgomery, Rensselaer, Saratoga, Schenectady, Schoharie49 min
Dec 4, 12:03 PM ESTSpecial Weather StatementALYSchoharie42 min
Dec 4, 12:41 PM ESTSpecial Weather StatementALYAlbany, Schenectady49 min
Dec 4, 1:31 PM ESTSpecial Weather StatementALYMontgomery44 min
Dec 4, 1:57 PM ESTSnow Squall WarningALYMontgomery, Schenectady, Schoharie33 min
Dec 4, 2:31 PM ESTSnow Squall WarningALYAlbany, Rensselaer, Saratoga, Schenectady, Schoharie29 min

Nearby

Snow Squall Warnings in New York, 2025Every snow squall warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.